Iowa, 2012

Hail in Iowa, March 30, 2012

March 30, 2012 · NWS OAX · 1 event in 1 county or zone

An upper level disturbance caused isolated thunderstorms to develop in northeast Nebraska and west central Iowa during the mid afternoon hours of March 30th. One of the storms dropped quarter-size hail in Monona county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance caused isolated thunderstorms to develop in northeast Nebraska and west central Iowa during the mid afternoon hours of March 30th. One of the storms dropped quarter-size hail in Monona county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 30, 2:14 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 30, 2:14 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT FRI MAR 30 2012

.SHORT TERM...TONIGHT THROUGH MONDAY.

SEVERAL PERIODS OF ISOLD/SMALL POP CONVECTION CHANCES DOT SHORT
TERM FORECAST LANDSCAPE OTHERWISE TEMPERATURES ARE THE PRIMARY CONCERN.

FIRST SMALL PRECIP CHANCE IS EARLY THIS EVENING AS UPPER SHORT
WAVE ENERGY PUSHING TOWARD MO RIVER PER AFTERNOON STLT IMAGERY
FOCUSES ON CONVERGENT BOUNDARY WHICH AT 19Z STRETCHED FROM YKN-
TQE-OMA WITH SECOND CONVERGENT AREA APPROACHING LNK AND OLU.
SELECTIVE MODELS...I.E. HRRR+4KM WRF HAVE GENERATED SMALL QPF CLUSTER
WHICH PUSHES INTO SWRN IA BEFORE WEAKENING FAIRLY QUICKLY WITH
LOSS OF HEATING. MEANWHILE RUC KEPT MID LAYER PRETTY DRY/WELL
MIXED CAP AND GFS NOT OVERLY SUPPORTIVE EITHER. WILL EXTEND SMALL
POPS ERN ZONES EARLY THIS EVENING...HOWEVER...DUE TO CONVERGENT
CU AND OCNL WEAK CELLS THAT HAD CONTD TO DEVELOP ON RADAR IN
19-20Z PERIOD.

OTHERWISE FLAT UPPER RIDGING SPREADING ACROSS PLAINS ON SATURDAY
WILL BRING EVEN WARMER READINGS TO AREA WITH NEAR RECORD HIGHS
LIKELY AT OFK/OMA AND LNK. DID NOT INCLUDE LATE AFTERNOON POPS AT
THIS TIME NEAR H85 THERMAL AXIS NEAR OR N OF OMA AND POINTS
EWD...BUT CONVECTIVE TEMPERATURES COULD BE REACHED PER NAM
FORECAST SOUNDINGS. AREA WILL HAVE TO BE MONITORED...BUT LEFT OUT
DUE TO AREA APPEARS WILL EXTEND IN GENERAL UPPER RIDGE AREA.

UPPER RIDGE AMPS/SHIFTS EAST A LITTLE SUNDAY SPREADING EVEN
WARMER H85 TEMPS OVER AREA. RECORD HIGHS AGAIN APPROACHED MANY
LOCATIONS AS IT APPEARS MOST HIGHS SHOULD BE A FEW DEGREES WARMER
THAN THOSE EXPECTED ON SATURDAY.

LEFT IN SMALL POPS WITH FRONT ON MONDAY ALTHOUGH THERE WAS LITTLE
UPPER SUPPORT WITH FRONT PUSHING INTO NEGATIVELY TILTED UPPER
RIDGE AS ENERGY SPLITS. HOWEVER...WITH VERY WARM TEMPERATURES
AHEAD OF THIS STRONGER COLD FRONT...AND DELAYED TIMING A BIT...DID
BOOST MAX TEMPS A CATEGORY OR SO SERN 1/2-2/3RDS OF THE AREA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

FOCUS TURNS TO HOW FAR NORTH UPPER LOW WILL DRIFT FOR POSSIBLE
PRECIP CHANCES...IF IT LIFTS FAR ENOUGH N...OR FOR POTENTIAL
FROST/ISOLD FREEZING TEMPERATURES IF PATTERN DEVELOPS INTO A
STALLED REX-LIKE BLOCK WITH UPPER LOW FARTHER SOUTH. ALTHOUGH
LOWERED A FEW LOW TEMPERATURES INTO UPPER 30S-40ISH WED AM DID NOT
STRAY TOO FAR FROM MODEL BLEND WITH OTHER LOW TEMPS AS TOO MANY
UNCERTAINTIES PERSIST. DID ALSO LOWER MAX TEMPS A LITTLE IN WED-
THU PERIOD AND SPREAD POPS A LITTLE FARTHER NW MON NIGHT INTO TUE.
HOWEVER...ENTIRE PERIOD WILL LIKELY SEE CHANGES...AND AT LEAST
MODERATE ONES...AS CONFIDENCE WAS LOW WITH HOW PATTERN WILL
DEVELOP.

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK AND KOFK.

VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD. A MID LEVEL
SHORTWAVE IS MOVING THROUGH EASTERN NEBRASKA THIS AFTERNOON. THIS
COULD SPARK A FEW THUNDERSTORMS...MAINLY BEFORE 7 PM.

PEARSON

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, Mar 30, 3:32 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
432 PM CDT FRI MAR 30 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
432 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING. A FEW
OF THESE STORMS COULD BE SEVERE WITH HAIL AROUND 1 INCH IN DIAMETER
AND GUSTY WINDS. THESE WOULD MAINLY BE IN THE AREA FROM NORFOLK AND
COLUMBUS TOWARD OMAHA AND TEKAMAH.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO MONDAY NIGHT. AT
THIS TIME THE POSSIBILITY OF SEVERE WEATHER SEEMS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY ANY REPORTS OF SEVERE WEATHER THIS EVENING.
SPOTTER ACTIVATION SHOULD NOT BE NEEDED LATE TONIGHT OR SATURDAY.

MILLER

In the hours before

Special weather statement, Mar 30, 3:02 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT FRI MAR 30 2012

NEZ031>033-042-043-302145-
STANTON NE-COLFAX NE-MADISON NE-CUMING NE-PLATTE NE-
402 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR STANTON...COLFAX...
SOUTHEASTERN MADISON...SOUTHWESTERN CUMING AND PLATTE COUNTIES
UNTIL 445 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LINDSAY...OR 20 MILES
SOUTHWEST OF NORFOLK...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...CLARKSON...LEIGH...CRESTON...HUMPHREY AND CORNLEA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4187 9765 4184 9699 4150 9708 4169 9767
TIME...MOT...LOC 2058Z 275DEG 34KT 4178 9762

PEARSON
Special weather statement, Mar 30, 3:31 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
431 PM CDT FRI MAR 30 2012

NEZ017-018-032-302215-
STANTON NE-PIERCE NE-WAYNE NE-
431 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL STANTON...
SOUTHEASTERN PIERCE AND WAYNE COUNTIES UNTIL 515 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PIERCE...OR 12 MILES NORTH OF
NORFOLK...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERCE...WINSIDE AND HOSKINS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4229 9748 4220 9697 4195 9711 4219 9753
TIME...MOT...LOC 2128Z 292DEG 18KT 4221 9746

KERN
Local storm report, Mar 30, 3:43 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 NE LINDSAY            41.74N 97.64W
03/30/2012  E1.00 INCH       PLATTE             NE   PUBLIC

&&

VDEWALD

The radar

The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
March 30, 4:50 PM CST
Where
Monona County, 1.47 mi NNE of Mapleton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363537.